Alert archive / Florida / Special Marine Warnings in 2021
Special Marine Warning 178, NWS Key West, FL
NWS Key West, FL issued this special marine warning at Aug 25, 2021, 5:27 AM EDT. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 25, 2021, 5:27 AM EDT (09:27 UTC)
- Expired
- Aug 25, 2021, 6:00 AM EDT
- In force
- 33 min
- Issued by
- NWS Key West, FL
- Area
- Storm-based polygon
- Hail
- 0.0 in
- Wind
- 34.0 mph
The radar
The Miami radar (KAMX), 95 km from the middle of the area, began a volume at 09:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Miami, FL (KMFL), launched 00:00Z, 9.5 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1083 J/kg
- Mixed-layer CIN
- -88 J/kg
- Mixed-layer LCL
- 1343 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- -25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
124
WHUS52 KKEY 250927
SMWKEY
GMZ052-072-251000-
/O.NEW.KKEY.MA.W.0178.210825T0927Z-210825T1000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Key West FL
527 AM EDT Wed Aug 25 2021
The National Weather Service in Key West has issued a
* Special Marine Warning for...
Straits of Florida from Ocean Reef to Craig Key out 60 nm...
* Until 600 AM EDT.
* At 527 AM EDT, strong thunderstorms were located along a line
extending from 20 nm southeast of The Elbow Light to 17 nm east of
Floyd's Wall Northeast, moving west at 35 knots.
HAZARD...Wind gusts 34 knots or greater.
SOURCE...National Weather Service Meteorologist.
IMPACT...Expect wind gusts in excess of 34 knots, suddenly higher
waves, frequent lightning, and heavy downpours.
* Locations in the warning include...
Islamorada Hump and Floyd's Wall Northeast.
LAT...LON 2494 8048 2437 8037 2459 7985 2502 7993
TIME...MOT...LOC 0927Z 073DEG 37KT 2494 7997 2466 7991
HAIL...0.00IN
WIND...>34KTS
$$
LIWWhat forecasters said that day
The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Key West, FL wrote its last area forecast discussion before this special marine warning went out at Aug 25, 4:16 AM EDT, 1 hour 11 minutes earlier.
Area forecast discussion, Aug 25, 4:16 AM EDT, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Key West FL
416 AM EDT Wed Aug 25 2021
.DISCUSSION...
Mostly clear, dry and warm conditions prevail across the Florida
Keys on this late August night. Radar shows just a few
intermittent light showers over the Bay and Gulf side waters,
although we are keeping an eye on a large convective cluster
moving quickly westward between northern Andros Island and the
Upper Keys. Temperatures are hovering in the lower to mid 80s,
and winds on land are from the northeast to east around 10 mph.
Surface analysis depicts high pressure centered over the central
Atlantic and extending westward to north Florida, while a low
pressure trough is located over the eastern Bahamas. This trough
is moving westward in tandem with a large mid/upper level trough
which is centered over the Bahamas. Ahead of these troughs, a dry
airmass remains in place over the Keys due to the Saharan Air
Layer (SAL) passing westward through our region. The 00Z Key West
sounding reflected a classic SAL profile, with a strong inversion
near 850 mb, very dry air and steep lapse rates above the
inversion up to around 500 mb, and a near-record low PW for the
date of 1.42 inches.
Today should start out hazy and mainly dry, as the last of the
SAL moves through. Current thinking is that the convective
cluster currently moving W of Andros Island should weaken or even
dissipate before reaching the Keys, but CAM guidance does not have
a good handle on this activity at all, and an early morning
forecast update to increase rain chances, at least for the Upper
Keys, will be required if this convection holds together for
another couple of hours. Otherwise, moisture will surge back into
our area from the east this afternoon, as the upper/surface
troughs move closer. Increasing and confluent ENE low level flow
ahead of the surface trough combined with increasing moisture and
instability aloft should allow scattered convection to return to
the Keys, and have maintained 40 percent PoPs for the afternoon
hours. The trough axes at the surface and aloft will move westward
through our area tonight, with PWs forecast to peak near 2
inches. Have nudged PoPs up to 60 percent, which is below the
latest ECMWF/NBM numerical model guidance, but above the GFS/NAM.
Thursday should see a return to near normal rain chances, as the
trough continues moving westward into the Gulf. Rain chances
should increase again from late Friday through Saturday, as a
strong tropical wave passes by to our south through the western
Caribbean. Guidance indicates that the northern end of this wave
will bring another surge of moisture across our area during this
time, along with increasing easterly flow. Thereafter, a strong
subtropical ridge centered over the Southeastern states should
maintain moderate easterly flow through early next week, with near
normal rain chances.
&&
.MARINE...
Overnight observations show gentle to moderate NE/E breezes
across the Keys coastal waters. Easterly breezes will increase
today across the Keys coastal waters, then remain fresh to strong
tonight, as a low pressure trough moves through the area. A Small
Craft Advisory for increasing winds has been posted for all waters
except the offshore Gulf. SCA conditions will likely continue
through much of the night for most or all of the Keys waters.
Moderate east breezes will resume on Thursday then continue
through Friday. Freshening east to southeast breezes are expected
heading into the weekend, as a tropical wave passes by to our
south through the western Caribbean Sea, and Small Craft Exercise
Caution headlines may be needed for Friday afternoon/night into
Saturday. Breezes should slacken again by Sunday.
&&
.AVIATION...
VFR conditions should prevail through this morning. There is
convection near Andros Island quickly moving westward but confidence
is low on this cluster holding together as it traverses westward.
Confidence is high however that additional showers will develop and
move over the island terminals this afternoon after 20Z. Otherwise,
breezes will freshen out of the east with moderate to occasional
breezes expected.
&&
.KEY WATCHES/WARNINGS/ADVISORIES...
FL...None.
GM...Small Craft Advisory for
GMZ031-032-035-042>044-052>055-072>075.
&&
Public/Marine/Fire...Jacobson
Aviation/Nowcasts....LIW
Visit us on the web at weather.gov/key
Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywestHazardous weather outlook, Aug 25, 4:21 AM EDT, 1 hour 6 minutes before
Hazardous Weather Outlook National Weather Service Key West FL 421 AM EDT Wed Aug 25 2021 FLZ076>078-GMZ031>035-042>044-052>055-072>075-261000- Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys- Florida Bay including Barnes Sound, Blackwater Sound, and Buttonwood Sound- Bayside and Gulf side from Craig Key to west end of Seven Mile Bridge- Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out and beyond 5 fathoms- Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel- Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon Shoal out to 5 Fathoms- Hawk Channel from Ocean Reef to Craig Key out to the reef- Hawk Channel from Craig Key to west end of Seven Mile Bridge out to the reef- Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal out to the reef- Straits of Florida from Ocean Reef to Craig Key out 20 NM- Straits of Florida from Craig Key to west end of Seven Mile Bridge out 20 NM- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal out 20 NM- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas out 20 NM- Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out- Straits of Florida from Craig Key to west end of Seven Mile Bridge 20 to 60 NM out- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal 20 to 60 NM out- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas 20 to 60 NM out- 421 AM EDT Wed Aug 25 2021 This Hazardous Weather Outlook is for the Florida Keys and adjacent coastal waters. .DAY ONE...TODAY AND TONIGHT A Small Craft Advisory is in effect for the Straits of Florida, Hawk Channel, Florida Bay and the nearshore Gulf waters, due to northeast to east winds increasing to near 20 knots, and seas building to 4 to 7 feet in the Straits of Florida. Small Craft Advisory conditions are likely to continue across much or all of the Keys coastal waters tonight. Isolated thunderstorms will be possible this morning, with scattered thunderstorms expected this afternoon and tonight. The primary hazards will be lightning strikes and gusty winds. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY Isolated thunderstorms will be possible thorugh the period. The primary hazards will be lightning strikes and locally gusty winds. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
The office that day
Everything else NWS Key West, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 25, 4:17 AM EDT | Small Craft Advisory | KEY | 24 hr | |
| Aug 25, 5:06 AM EDT | Special Marine Warning | KEY | 24 min | |
| Aug 25, 5:53 AM EDT | Special Marine Warning | KEY | 67 min | |
| Aug 25, 6:58 AM EDT | Special Marine Warning | KEY | 32 min | |
| Aug 25, 7:26 AM EDT | Special Marine Warning | KEY | 34 min | |
| Aug 25, 10:19 AM EDT | Special Marine Warning | KEY | 56 min | |
| Aug 25, 11:07 AM EDT | Special Marine Warning | KEY | 53 min | |
| Aug 25, 11:54 AM EDT | Special Marine Warning | KEY | 66 min | |
| Aug 25, 12:21 PM EDT | Special Marine Warning | KEY | 54 min | |
| Aug 25, 12:52 PM EDT | Special Marine Warning | KEY | 68 min | |
| Aug 25, 12:54 PM EDT | Special Marine Warning | KEY | 66 min | |
| Aug 25, 1:52 PM EDT | Special Marine Warning | KEY | 53 min | |
| Aug 25, 2:12 PM EDT | Special Marine Warning | KEY | 63 min | |
| Aug 25, 2:39 PM EDT | Special Marine Warning | KEY | 66 min | |
| Aug 25, 7:01 PM EDT | Special Marine Warning | KEY | 29 min | |
| Aug 25, 7:03 PM EDT | Special Weather Statement | KEY | 27 min |
Nearby
Special Marine Warnings in Florida, 2021Every special marine warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.